Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 121, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 22, 2012, 5:23 PM CDT for Itasca County, Koochiching County, Saint Louis County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2012, 5:23 PM CDT (22:23 UTC)
- Expired
- Jul 22, 2012, 6:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Itasca County, MN, Koochiching County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 132 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:05 PM CDT | HAIL 1.75 | 10 N Side Lake, MN | MOSTLY NICKEL SIZE HAIL...A FEW LARGE TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
363 WUUS53 KDLH 222223 SVRDLH MNC061-071-137-222300- /O.NEW.KDLH.SV.W.0121.120722T2223Z-120722T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 523 PM CDT SUN JUL 22 2012 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA... SOUTHEASTERN KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA... WEST CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA... * UNTIL 600 PM CDT * AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GREANEY TO 10 MILES NORTHEAST OF CRAIGVILLE...AND MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... GHEEN...LINDEN GROVE...MEADOW BROOK...CELINA...TOGO...SHERMANS CORNER...IDINGTON...STONY BROOK...SNAKE TRAIL AND COON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4770 9258 4772 9359 4811 9368 4811 9292 TIME...MOT...LOC 2222Z 308DEG 24KT 4792 9301 4801 9346 WIND...HAIL 60MPH 1.75IN $$ BERDES
1 follow-up statement
927 WWUS53 KDLH 222243 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 543 PM CDT SUN JUL 22 2012 MNC061-071-137-222300- /O.CON.KDLH.SV.W.0121.000000T0000Z-120722T2300Z/ KOOCHICHING MN-ITASCA MN-ST. LOUIS MN- 543 PM CDT SUN JUL 22 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL ST. LOUIS...NORTHEASTERN ITASCA AND SOUTHEASTERN KOOCHICHING COUNTIES UNTIL 600 PM CDT... AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LINDEN GROVE TO 8 MILES NORTHWEST OF TOGO...MOVING SOUTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... CELINA...MEADOW BROOK...LINDEN GROVE...TOGO...STONY BROOK... SHERMANS CORNER...SNAKE TRAIL...IDINGTON AND COON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4770 9258 4772 9359 4811 9368 4811 9292 TIME...MOT...LOC 2243Z 308DEG 24KT 4791 9289 4789 9328 WIND...HAIL 60MPH 1.75IN $$ BERDES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:44 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 22, 3:44 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 344 PM CDT SUN JUL 22 2012 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT LOW PRESSURE OVER SOUTHWESTERN ONTARIO AND A TRAILING COLD FRONT RUNNING THROUGH NORTHWESTERN MINNESOTA WILL BE THE MAIN FOCUS FOR THE DEVELOPMENT OF SHOWER AND THUNDERSTORM ACTIVITY THIS EVENING AND EARLY TONIGHT. MLCAPE VALUES OF OVER 3000 J/KG WITH 40 KNOTS OF BULK SHEAR WILL LEAD TO THE POSSIBILITY OF A FEW SEVERE THUNDERSTORMS. IN ADDITION TO A SEVERE THUNDERSTORM WATCH ISSUED FOR THE NORTHWESTERN PORTION OF THE FORECAST AREA...SPC HAS THE NORTHERN TWO THIRDS OF OUR FORECAST AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THE MAIN THREAT BEING LARGE HAIL AND HIGH WINDS. THE SHOWERS AND THUNDERSTORMS WILL MOVE OUT OF THE FORECAST AREA BY MIDNIGHT AS HIGH PRESSURE WILL BEGIN TO BUILD IN FROM SOUTHERN SASKATCHEWAN BEHIND THE COLD FRONT. THE HIGH WILL MOVE OVER SOUTHERN MANITOBA AND NORTHERN NORTH DAKOTA DURING THE DAY ON MONDAY ALLOWING FOR DRY AND MILD WEATHER CONDITIONS FOR THE NORTHLAND. HIGHS ON MONDAY WILL RANGE FROM THE LOWER 80S NORTH TO THE UPPER 80S SOUTH. A WAVE OF LOW PRESSURE OVER THE CENTRAL PLAINS WILL RIDE ALONG A STATIONARY FRONT OVER SOUTHERN MINNESOTA ON MONDAY NIGHT THAT BRING A SLIGHT CHANCE OF A SHOWER AND THUNDERSTORM TO THE SOUTHERN PART OF THE ST. CROIX RIVER VALLEY. .LONG TERM...TUESDAY THROUGH SUNDAY. A MORE UNSETTLED PATTERN IS EXPECTED FOR THE EXTENDED FORECAST PERIOD AS THE FLOW ALOFT BECOMES MORE PROGRESSIVE...BRINGING A SERIES OF SHORTWAVES ACROSS THE UPPER MIDWEST TUESDAY THROUGH THURSDAY. HIGH PRESSURE WITH DRIER CONDITIONS WILL RETURN TO THE NORTHLAND FOR FRIDAY AND SATURDAY. && .AVIATION.../18Z TAF ISSUANCE/ A COLD FRONT WILL TRACK EWD ACROSS THE NORTHLAND LATE THIS AFTERNOON AND TONIGHT. THE FRONT CAUSE THE DEVELOPMENT OF SCTD SHOWERS AND STORMS ACROSS PORTIONS OF OUR CWA THRU TONIGHT. THE FRONT WILL MOVE OFF TO THE EAST BY MONDAY MORNING WITH HIGH PRESSURE WITH VFR CONDITIONS BUILDING BACK OVER THE REGION. THERE MAY BE AREAS OF FOG THAT DEVELOP LATE TONIGHT HOWEVER. && .POINT TEMPS/POPS... DLH 67 84 62 80 / 30 0 0 10 INL 63 82 55 83 / 30 0 0 10 BRD 69 87 64 84 / 20 0 10 10 HYR 68 87 60 86 / 10 0 10 10 ASX 68 85 62 81 / 10 0 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...KK LONG TERM....BERDES AVIATION...BERDES
Hazardous weather outlook, Jul 22, 3:23 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 323 PM CDT SUN JUL 22 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-232030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 323 PM CDT SUN JUL 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH CENTRAL AND NORTHEAST MINNESOTA LATE THIS AFTERNOON INTO THIS EVENING. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND HIGH WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ121-140>148-232030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 323 PM CDT SUN JUL 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE FOR WESTERN LAKE SUPERIOR THIS EVENING. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY. KK MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:19 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 41 min |
| Jul 22, 2:57 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 63 min |
| Jul 22, 3:54 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 66 min |
| Jul 22, 4:46 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching, Saint Louis | 44 min |
| Jul 22, 5:42 PM CDT | Special Weather Statement | DLH | Koochiching | 33 min |
| Jul 22, 5:54 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching, Saint Louis | 66 min |
| Jul 22, 6:06 PM CDT | Tornado Warning | DLH | Saint Louis | 39 min |
| Jul 22, 6:18 PM CDT | Special Weather Statement | DLH | Itasca | 12 min |
| Jul 22, 6:32 PM CDT | Special Weather Statement | DLH | Itasca | 28 min |
| Jul 22, 6:44 PM CDT | Special Weather Statement | DLH | Saint Louis | 31 min |
| Jul 22, 6:49 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 41 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.